Nebraska, 2007

Damaging Winds in Nebraska, August 28, 2007

August 28, 2007 · NWS GID · 3 events in 2 counties and zones

Isolated severe thunderstorms produced strong and damaging winds across Webster and Fillmore counties in south central Nebraska. The most damage was at the Webster County seat of Red Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe thunderstorms produced strong and damaging winds across Webster and Fillmore counties in south central Nebraska. The most damage was at the Webster County seat of Red Cloud. Several large trees were damaged or fallen. At least two residences had broken windows and there were reports of minor roof damage to outbuildings. At Exeter in Fillmore County, tree damage was also widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 4:52 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 28, 4:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE AUG 28 2007

.AVIATION...00Z TAF. POST FRONTAL SCATTERED THUNDERSTORMS REMAIN
POSSIBLE FOR THE FIRST SEVERAL HOURS OF THE TAF PERIOD. ONCE THE
PCPN ACTIVITY DISSIPATES...MVFR CLOUD CEILINGS WILL FILTER INTO
THE KGRI AREA FOR THE OVERNIGHT PERIOD OF THE TAF AND FOG MAY
REDUCE THE VISIBILITY TO IFR CONDITIONS. CONDITIONS IMPROVE TO VFR
DURING THE DAY THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT TUE AUG 28 2007/

SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND
PRECIPITATION CHANCES THIS EVENING THROUGH TONIGHT AND THEN
TRANSITION TO TEMPERATURES TOMORROW.

THERE ARE TWO SIGNIFICANT COLD FRONTS THAT WILL IMPACT OUR AREA
OVER THE NEXT 24 HRS. THE FIRST COLD FRONT AS OF 2 PM EXTENDED
FROM ALBION...TO KEARNEY...TO BEAVER CITY. THIS WILL BE THE
FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW
HOURS. A SHORTWAVE ALOFT WILL PROVIDE THE NECESSARY UPPER SUPPORT
TO ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THIS FIRST FRONT. A
SECONDARY COLD FRONT HAS THE COLDER AIR AND AN EXTENSIVE STRATUS
DECK BEHIND IT WITH AFTERNOON TEMPERATURES ACROSS SOUTH DAKOTA
ONLY IN THE 60S.

ATMOSPHERE IS DESTABILIZING THIS AFTERNOON ALONG AND SOUTH OF THE
COLD FRONT THAT IS BISECTING OUR CWA. INSTABILITY AND SHEAR ARE
MODEST ENOUGH TO MAKE SEVERE WEATHER A POSSIBILITY THIS EVENING.
PERHAPS A BIGGER CONCERN WILL BE LOCALIZED HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES OF OVER 2 INCHES ACROSS THE SOUTHEASTERN
HALF OF OUR CWA. THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS
AND WILL NEED TO WATCH OUT FOR LOCALIZED FLOODING. THE LAST FEW
DAYS HAVE BEEN DRY AND WINDY SO DECIDED NOT TO GO WITH A FLASH
FLOOD WATCH AT THIS TIME. THE PRIMARY FOCUS FOR TONIGHTS
CONVECTION WITH BE ACROSS THE SOUTHEASTERN HALF OF OUR CWA WITH
DECREASING POPS OVER OUR NORTHWESTERN NEBRASKA COUNTIES.

THE SECONDARY COLD FRONT WILL THEN TRACK ACROSS OUR CWA LATER
TONIGHT. THIS WILL SET UP A THICK STRATUS DECK THAT WILL HOLD
THROUGH MUCH OF THE DAY TOMORROW MAKING FOR ONE COOL DAY BEFORE WE
BEGIN TO WARM BACK UP BY THE END OF THE WEEK.

LONG TERM...THURSDAY THROUGH TUESDAY.  THE EXTENDED FORECAST IS A
DRY ONE AS THE CENTRAL PLAINS REMAIN UNDER THE INFLUENCE OF AN
UPPER LEVEL RIDGE OF HIGH PRESSURE. THURSDAY MORNING STILL REMAINS
QUESTIONABLE AS TO WHETHER THE PRESENCE OF FOG WILL BE AROUND
HOWEVER MODELS ARE TRENDING QUICKER WITH THE PROGRESSION OF THE
FRONT FARTHER SOUTH WEDNESDAY NIGHT WITH THE PREDOMINANT AREA OF
STRATUS AND LOW CLOUDS SHUNTED MORE TO OUR SOUTH AND ALSO TO THE
WEST ALONG THE HIGH PLAINS. GIVEN THIS TREND HAVE LEFT OUT FOG
FROM THE THURSDAY MORNING FORECAST. THE SURFACE RIDGE AXIS SHIFT
EAST ON THURSDAY ALLOWING FOR RETURN FLOW OF SOUTHERLY WINDS.
TEMPERATURES MODERATE IN THIS REGIME AND REMAIN ABOVE SEASONAL
NORMALS INTO THE WEEKEND AND NEXT WEEK WITH THE UPPER RIDGE AXIS
IN PLACE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 28, 11:02 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1202 PM CDT TUE AUG 28 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1202 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS THE AREA BY
MID TO LATE AFTERNOON AND SLIDE TOWARDS THE EAST. THE GREATEST
THUNDERSTORM COVERAGE WILL PROGRESSIVELY SLIDE EAST OF HIGHWAY 281
BY THIS EVENING INTO TONIGHT. SEVERE WEATHER WILL BE A POSSIBILITY
WITH THE PRIMARY THREATS BEING HAIL TO THE SIZE OF QUARTERS AND
WINDS GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE...WHICH WILL CREATE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY SOUTH OF A CENTRAL
CITY...MINDEN...PHILLIPISBURG LINE. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 28, 3:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT TUE AUG 28 2007

NEZ049-282215-
POLK-
446 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR POLK COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRESHAM...OR 17 MILES NORTHEAST OF YORK...
AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN POLK COUNTY BY 500 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 3:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CDT TUE AUG 28 2007

KSZ006-282230-
SMITH-
458 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SMITH COUNTY...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAYLORD...OR 27 MILES EAST OF
PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SMITH CENTER BY 510 PM CDT
  BELLAIRE BY 520 PM CDT
  LEBANON BY 530 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 4:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT TUE AUG 28 2007

NEZ076-282245-
CLAY-
512 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAY CENTER...OR 22 MILES EAST OF
HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SARONVILLE BY 520 PM CDT
  SUTTON BY 525 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 4:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT TUE AUG 28 2007

NEZ085-282300-
WEBSTER-
535 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WEBSTER COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF INAVALE...OR 40 MILES NORTHEAST
OF PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  INAVALE BY 540 PM CDT
  RED CLOUD BY 550 PM CDT
  COWLES BY 600 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 4:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE AUG 28 2007

KSZ006-007-NEZ085-086-282315-
JEWELL-NUCKOLLS-SMITH-WEBSTER-
552 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL...NUCKOLLS...SMITH AND WEBSTER COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RED CLOUD...OR 43 MILES
SOUTH OF HASTINGS...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BOSTWICK BY 610 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Aug 28, 4:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT TUE AUG 28 2007

NEZ076-077-087-290000-
CLAY-FILLMORE-THAYER-
558 PM CDT TUE AUG 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY...FILLMORE AND THAYER COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAVER CROSSING TO
FAIRMONT TO 6 MILES SOUTH OF GRAFTON TO EDGAR...AND MOVING EAST AT 20
MPH.

* THUNDERSTORMS WILL BE NEAR...
  ONG BY 605 PM CDT
  GENEVA BY 610 PM CDT
  SHICKLEY BY 615 PM CDT
  DAVENPORT BY 625 PM CDT
  STRANG BY 630 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 26 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
August 28, 5:00 PM CST to 5:05 PM CST
Where
Webster County, Red Cloud
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.100, -98.530

Thunderstorm Wind, Fillmore

When
August 28, 5:34 PM CST
Where
Fillmore County, Exeter
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.650, -97.450

Thunderstorm Wind, Fillmore

When
August 28, 6:26 PM CST
Where
Fillmore County, 1 mi N of Ohiowa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.434, -97.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55988, 55985, 55986.